Health | Did You Know

4 Reasons Why You Feel Sick After Taking Vitamins

Unlike generations before us, nowadays the Standard American Diet consists of high amounts processed food made with sugar and carbohydrates. Many of us don't realize it, but the fact of the matter is that we do not get the right amount of nutrients our bodies require on a daily basis.

While eating more unrefined and whole foods like fruits, vegetables, and whole grains will make a difference, not everyone is willing to take this approach. Instead, doctors often recommended multivitamins and supplements to give us an extra boost.

Sprouts

However, regardless of the numerous benefits, not everyone is keen on these taking pills because it can sometimes create quite a lot of discomfort.

Turns out, there are a couple of possible reasons why a person may feel sick right after taking a vitamin pill. Dr. David Poppers, a gastroenterologist, spoke with Huffington Post and listed some interesting factors that could be causing illness related to taking vitamins.

People have reported symptoms like stomach discomfort and pain, nausea, and even changes in their stool after taking vitamins.

Here are 4 reasons why these symptoms may be happening:

1. Taking vitamins on an empty stomach

Doctors often advice taking most medications with food, and vitamins are no different. According to Dr. Poppers, "fat-soluble vitamins, like vitamins A, D, E and K, unlike some others, may be better absorbed when not taken with food."

However, those that are more acidic, like vitamin C, should be paired with "a snack or small amount of food." They also get absorbed better this way.

US News Health

2. Too much iron in the pill

You may experience nausea, cramps and even diarrhea after taking multivitamins or iron supplements.

Dr. Donald Hensrud, the medical director of the Mayo Clinic Healthy Living Program, also weighed in on the matter.

"Iron is interesting in that it’s best absorbed on an empty stomach, but it’s hardest to take on an empty stomach because of the nausea,” Dr. Hensrud said. "I tell people that it’s better to take it with food than trying to take it on an empty stomach, being miserable and then deciding after that not to take it at all. It might decrease the absorption a little bit but it’s better than nothing [SIC]."

3. Mixing supplements with other medications

If you take supplements in addition to other medications, you could be experiencing the side effects caused by the chemical interactions of the different pills. In women, mixing multivitamins with other medications, like birth control, can increase estrogen levels, which could trigger a range of complications.

"It’s very important to review the combinations with doctors to make sure there are no harmful interactions that could interfere with efficacy," explained Dr. Hensrud.

muscularstrength.com

4. The timing of the multivitamin intake

While some vitamins, like iron and vitamin C, complement each other when taken together, there are some combinations that have unfavorable effects when they overlap. It is recommended that you read the label thoroughly for directions on how to take a specific supplement. Always talk to your doctor about a routine that will help you determine the timing and frequency for taking multivitamins.

As Dr. Poppers put it, "Like most things related to your health, taking vitamins can be very complex." So always make sure you're fully aware of both the benefits and side effects before you start taking supplements.

Have you every experienced symptoms from taking multivitamins? Let us know!

[H/T: Huffington Post]

Awa has been writing for Shared for 3 years. She is a serial snacker who unapologetically loves celebrity gossip. Drop her a line at awa@shared.com.